Iowa, 2007

Hail in Iowa, March 21, 2007

March 21, 2007 · NWS DMX · 16 events in 6 counties and zones

A broad southwesterly flow was in place over Iowa as low pressure developed over the High Plains. Strong theta-e advection took place over the CWA overnight and into the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A broad southwesterly flow was in place over Iowa as low pressure developed over the High Plains. Strong theta-e advection took place over the CWA overnight and into the morning hours. South winds of 50 kts at 925 mb to the southwest of Iowa pushed into 35 kt winds over Iowa, while at 850 mb 45 kt winds to the southwest of Iowa converged into 30 kt winds over Iowa. Thunderstorms developed early in the morning with the environment favorable for elevated convection. Surface based lifted indices were in the +2 to +6 C. range, however the Showalter indices were in the -4 to -6 C. range. Zero to 6 km shear was in the 30-40 kt range with most unstable CAPE between 500 and 1500 J/kg. CAPE in the -10 to -30 layer was quite high, in the 200 to 400 J/kg range. Freezing levels were in the 11,000 to 12,000 foot range. Many of the thunderstorms produced hail. They became severe as the approached central Iowa and produced hail up to golf ball size in the Des Moines area. A cluster of severe thunderstorms continued across central Iowa and advanced into Marshall and Story Counties before weakening around mid day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 21, 3:24 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 21, 3:24 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
424 AM CDT WED MAR 21 2007

.DISCUSSION...
SFC WARM FRONT NOW JUST SOUTH OF IOWA...PUSHING NORTH INTO SOUTHERN
NEBRASKA AND NORTHERN MISSOURI. BAND OF THUNDERSTORMS NOW MOVING
NORTHEAST ACROSS CENTRAL IOWA ROOTED NEAR 850 MB AND RIDING ALONG
THE INSTABILITY AXIS CREATED BY STRONG THETA-E ADVECTION COUPLED
WITH A MID LEVEL SHORT WAVE. THE BACK EDGE OF THIS ACTIVITY HAS BE
MOVING AT A CONSTANT CLIP AND WILL BE EXITING THE NORTHEAST PORTION
OF THE FORECAST AREA AROUND 12Z. AREAS OF FOG HAS SOCKED IN BEHIND
THE PRECIPITATION HOWEVER MOST LOCATIONS ARE REMAINING ABOVE 1SM
VISIBILITY.

FOR TODAY...EXPECT A LULL IN THE ACTION AS THE MORNING CONVECTION
PASSES TO THE NORTHEAST AS A CAPPING INVERSION AROUND 750 MB SPREADS
ACROSS THE AREA. CAN NOT RULE OUT A FEW INSTABILITY SHOWERS OR AN
ISOLATED THUNDERSTORM BUT MOST AREAS WILL REMAIN DRY. ALONG WITH THE
DEVELOPING CAP...STRATUS WILL BE PROBLEMATIC. STRATUS HAS DEVELOPED
WELL INTO THE WARM SECTION THIS MORNING THOUGH THERE IS A RIBBON OF
PARTLY CLOUDY SKIES OVER ERN KS AND WRN MO ATTM...EXPECT MOST
LOCATIONS TO BE MOSTLY CLOUDY TODAY. PORTIONS OF THE SOUTHEAST MAY
SEE SOME SUN DURING THE PERIOD BUT A LACK OF A TRIGGER THIS
AFTERNOON ACROSS THE SOUTHEAST WILL LIMIT AREAL COVERAGE OF ANYTHING
THAT IS ABLE TO DEVELOP. THE BIGGER SHOW ARRIVES AFTER 00Z THIS
EVENING AS THE COLD FRONT ARRIVES ACROSS THE EAST. THUNDERSTORMS ARE
EXPECTED TO DEVELOP RAPIDLY ALONG THIS BOUNDARY AS STRONG LOW LEVEL
WARM ADVECTION AHEAD OF THE BOUNDARY AND MID COOLING OVERCOME THE
CONVECTIVE INHIBITION. THUNDERSTORMS ARE EXPECTED TO BECOME
WIDESPREAD EVEN IF STRATUS HOLDS ALL DAY GIVEN THE AMOUNT OF MID
LEVEL AND UPPER LEVEL FORCING THOUGH MAY BE DELAYED SOMEWHAT. A FEW
SEVERE STORMS REMAIN POSSIBLE WITH LARGE HAIL BEING THE INITIAL
THREAT THOUGH GIVEN THE UNIDIRECTIONAL FLOW AND DESCENT LOW LEVEL
LAPSE RATES OVERNIGHT. AN ISOLATED TORNADO CAN NOT BE RULED OUT
EARLY THIS EVENING ESPECIALLY OVER THE SOUTHWEST IF THE STRATUS
BREAKS AND SURFACE TEMPERATURES CAN JUMP INTO THE 70S. A FEW AREAS
OF HEAVY RAIN ARE STILL POSSIBLE BUT NOT QUITE AS GOOD AS PREVIOUS
NIGHTS. PRECIPITABLE WATERS OF 250-300% ABOVE NORMAL ARE STILL ON
TAP BUT STORM MOTION APPEARS TO BE MORE PERPENDICULAR TO THE FRONT
THAN PREVIOUSLY EXPECTED AND SHOULD LIMIT TRAINING.

THUNDERSTORM CHANCES WILL REMAIN ACROSS THE SOUTH INTO FRIDAY AS THE
FRONT STALLS OVER NORTHERN MISSOURI. THIS WEEKEND STILL LOOKS
INTERESTING AND AS ALLUDED TO LAST NIGHT...TONIGHT MAY VERY WELL BE
A TUNE UP FOR THE WEEKEND. UPPER LOW KICKING OUT OF THE SOUTHWESTERN
US IS EXPECTED TO ARRIVE ON SUNDAY WITH ELEVATED CONVECTION ARRIVING
LATE SATURDAY WITH POSSIBLY SOMETHING BIGGER IN STORE FOR SUNDAY.
STAY TUNED

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Mar 21, 4:39 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT WED MAR 21 2007

IAZ004-005-024-035-221045-
EMMET-KOSSUTH-HUMBOLDT-WEBSTER-
539 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SMALL PORTIONS OF NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY THEN BECOME MORE
WIDESPREAD THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE THIS
EVENING WITH QUARTER SIZED HAIL AND 60 MPH WINDS.

MINOR RIVER FLOODING...PRIMARILY PRODUCED BY SNOW MELT...WILL
CONTINUE ALONG SECTIONS OF THE DES MOINES RIVER AS WELL AS A FEW
OF ITS TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH MANY RIVERS WILL CONTINUE TO SEE GRADUAL FALLS EARLY
THIS WEEK...A FEW LOCATIONS MAY STILL REMAIN ABOVE FLOOD STAGE.
FOR DETAILS REGARDING PARTICULAR SITES OR WARNINGS AND
ADVISORIES...PLEASE VISIT THE RIVERS AND HYDROLOGY SECTION OF OUR
WEB PAGE AT WEATHER.GOV/DESMOINES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY
THEN AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 6 PM AND
MIDNIGHT THEN AGAIN ON SUNDAY.

IAZ006-007-015>017-023-025>028-033-034-036>039-044>050-057>062-
070>075-081>086-092>097-221045-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
539 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. AN ISOLATED SEVERE
STORM WITH NICKEL SIZED HAIL IS POSSIBLE. THERE IS A SLIGHT RISK
FOR SEVERE WEATHER TONIGHT AS THUNDERSTORMS BECOME MORE
WIDESPREAD ALONG AN APPROACHING COLD FRONT. QUARTER SIZED HAIL AND
65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS
POSSIBLE WEST OF INTERSTATE 35 EARLY THIS EVENING THOUGH THE
THREAT IS CONDITIONAL ON THE APPEARANCE OF THE SUN THIS AFTERNOON.
HEAVY RAINFALL UP TO AN INCH IS POSSIBLE AS WELL THOUGH NO
SIGNIFICANT RISES ON LOCAL STREAMS ARE EXPECTED WITH THIS
PRECIPITATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY
THEN AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY. NUMEROUS ROUNDS
OF THUNDERSTORMS DURING THE PERIOD MAY AFFECT LOCAL STREAMS THAT
ARE ALREADY RUNNING NEAR BANK FULL DUE TO RECENT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BETWEEN 6 PM AND
3 AM THEN AGAIN ON SUNDAY.

DONAVON

The radar

The Des Moines radar (KDMX), 42 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Madison

When
March 21, 7:44 AM CST
Where
Madison County, 4 mi SE of Earlham
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.459, -94.075

Hail, Dallas

When
March 21, 8:05 AM CST to 8:10 AM CST
Where
Dallas County, Waukee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.620, -93.900

Hail, Dallas

When
March 21, 8:10 AM CST
Where
Dallas County, 4 mi SE of Waukee
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.579, -93.845

Hail, Polk

When
March 21, 8:10 AM CST
Where
Polk County, West Des Moines
Measured
0.88 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.580, -93.720

Hail, Polk

When
March 21, 8:10 AM CST
Where
Polk County, 2 mi WNW of West Des Moines
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.591, -93.756

Hail, Polk

When
March 21, 8:14 AM CST
Where
Polk County, Urbandale
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.630, -93.720

Hail, Polk

When
March 21, 8:15 AM CST
Where
Polk County, West Des Moines
Measured
0.88 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.580, -93.720

Hail, Polk

When
March 21, 8:18 AM CST
Where
Polk County, Urbandale
Measured
0.88 in hail
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.630, -93.720

Hail, Polk

When
March 21, 8:25 AM CST
Where
Polk County, Johnston to (Dsm)des Moines Intl
Measured
0.88 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.670, -93.700

Hail, Polk

When
March 21, 8:26 AM CST
Where
Polk County, 1 mi NW of Johnston
Measured
1 in hail
Property damage
$5,000
Reported by
County Official
Coordinates
41.680, -93.714

Reported by Johnston City Official.

Hail, Jasper

When
March 21, 9:05 AM CST
Where
Jasper County, 4 mi NNE of Mingo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.823, -93.250

Hail, Dallas

When
March 21, 9:16 AM CST
Where
Dallas County, Granger
Measured
1 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.770, -93.830

Hail, Story

When
March 21, 9:25 AM CST
Where
Story County, 2 mi SE of Huxley
Measured
1 in hail
Property damage
$5,000
Reported by
County Official
Coordinates
41.880, -93.593

Hail, Polk

When
March 21, 9:35 AM CST
Where
Polk County, 4 mi N of Polk City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.828, -93.720

Hail, Marshall

When
March 21, 10:31 AM CST
Where
Marshall County, 2 mi SSW of Marshalltown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.023, -92.935

Hail, Marshall

When
March 21, 10:49 AM CST
Where
Marshall County, 3 mi SW of Albion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.089, -93.041

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11865, 11873, 11867, 11869, 11871, 11876, 11882, 11883, 11884, 11885, 11886, 11887, 11888, 11891, 11889, 11899.